What local parents need to know about the Tik Tok Benadryl Challenge

It seems harmless but too much of the over the counter medicine can lead to disastrous results. Parents should stay alert to the Tik Tok Benadryl Challenge, local health officials say. {File Photo}

You’d think they’d know better but sometimes teenage brains don’t work the way we think they should. Health officials warn parents about a another teen challenge that could end in disastrous result, the Tik Tok Benadryl Challenge.

The Benadryl Challege on the social media app started circulating several weeks ago. In this new “challenge,” teens encourage each other to take a hallucinating inducing dose of Benadryl while filming their experience.

It’s a dangerous gamble said local health officials. While taking too much of the popular allergy medication can induce hallucinations, it’s also easy to cross over into a medication overdose that can cause long term health effects like coma, or even death, health officials said. Other possible side effects are heart attack, seizure, and stroke, which can lead to permanent brain damage.

Health officials say if you suspect your teen has taken too much Benadryl the first thing you should do is call 9-1-1 because it’s not something that can be treated at home. It requires emergency care. It’s also important to proactively talk to teens about peer pressure and things like social media challenges. •

{The Lynchburg Times is the only independently owned and operated newspaper in Moore County … covering Metro Moore County government, Jack Daniel’s Distillery, Nearest Green Distillery, the Lynchburg Music Fest, Tims Ford State Park, Motlow State Community College, Moore County High School, Moore County Middle School, Lynchburg Elementary, Raider Sports, plus regional and state news.}

Leave a Reply